Hail, Woodbury
- When
- June 20, 2:18 PM CST
- Where
- Woodbury County, 3.07 mi E of Hornick
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.230, -96.040
Thunderstorms produced marginally large hail in Woodbury County of northwest Iowa during the afternoon of June 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail in Woodbury County of northwest Iowa during the afternoon of June 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 9:40 AM CST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT FRI JUN 20 2008 .DISCUSSION... DEBRIS FROM MORNING CONVECTION CURRENTLY MOVING PORTIONS OF CWA WILL CONTINUE TO FADE AWAY. HOWEVER THIS DEBRIS DOES MARK BOUNDARY THAT WILL ALSO INTERACT LATER THIS AFTERNOON WITH A WEAK COLD FRONT THAT IS PROGRESSING SOUTHWARD. TOUGH TO PINPOINT LOCATIONS OF INITIAL DEVELOPMENT AS SURFACE PATTERN IS MESSY AND UPPER LEVEL DYNAMICS ARE NOT THE STRONGEST. ANY STORMS THAT FORM...HAIL THE SIZE OF NICKELS OR QUARTERS WOULD BE POSSIBLE BASED UPON FREEZING LEVEL. THIS IS ALSO BASED UPON YESTERDAYS STORMS SINCE NOT MUCH HAS CHANGED. HEITKAMP && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE PERIOD. SCT -TSRA WILL DVLP AFTER 20Z ALONG WEAK FRONT AND OUTFLOW BOUNDARIES AND WILL CONTINUE THROUGH 02Z/03Z. VISIBILITIES WILL BRIEFLY FALL INTO THE MVFR AS STORMS MOVE THROUGH THE AREA. && .PREV DISCUSSION... QUASI-ZONAL UPPER LEVEL PATTERN TRANSITIONING TO NORTHWEST FLOW ACROSS THE NORTHERN PLAINS THE NEXT COUPLE OF DAYS...AS RIDGE BUILDS OVER THE NORTHERN ROCKIES AND TROUGH PERSISTS ACROSS EASTERN CANADA AND THE GREAT LAKES. MODELS SIMILAR IN SHOWING QUICK MOVING WAVES DIVING SOUTHEAST ACROSS THE REGION THROUGH SATURDAY NIGHT...AND TRICK IS WHETHER THESE WAVES WILL BE TIMED IN SUCH WAY THAT THEY WILL BE AIDED BY FAVORED DIURNAL TIMING FOR CONVECTIVE DEVELOPMENT. FOR TODAY...GFS AND NAM SHOW SIMILAR TIMING IN BRINGING A WEAK RIPPLE AND ASSOCIATED WEAK COOL FRONT INTO THE WESTERN CWA THIS AFTERNOON. LOW LEVEL CONVERGENCE NOT GREAT...BUT THINK THERE WILL BE ENOUGH UPPER LEVEL SUPPORT TO TRIGGER ISOLATED-SCATTERED TSRA DURING THE AFTERNOON. EXPECT INITIAL DEVELOPMENT IN THE WESTERN/NORTHERN COUNTIES NEAR THE WEAK BOUNDARY EARLY-MID AFTERNOON...WITH ACTIVITY SHIFTING SOUTHEAST ACROSS THE AREA WITH THE WAVE THROUGH THE EVENING. SHEAR IS LESS THAN IMPRESSIVE WITH LIGHT WIND FLOW THROUGH THE LOWEST 5-7KFT...BUT SIMILAR TO THURSDAY COULD SEE SOME HAIL AND MARGINAL WIND...ESPECIALLY DURING PEAK HEATING IN THE LATE AFTERNOON AND EARLY EVENING. WOULD EXPECT MOST ACTIVITY TO WANE AGAIN AFTER SUNSET AS WAVE SLIDES EAST OF THE AREA...WITH MODELS SHOWING ANOTHER WAVE AND WEAK LOW LEVEL BOUNDARY AFFECTING THE AREA LATER SATURDAY. NOT AS MUCH AGREEMENT ON TIMING OF THE WAVES SATURDAY...BUT BOTH MODELS SHOWING NOSE OF ASSOCIATED UPPER LEVEL JET STREAK PUSHING INTO THE CWA IN THE LATE AFTERNOON...AND WILL ADD SOME LOW POPS INTO MUCH OF THE FA FOR SATURDAY AFTERNOON/EVENING. SUNDAY WILL BE THE BETTER HALF OF THE WEEKEND...WITH MOSTLY SUNNY SKIES AND OVERALL DRIER AIRMASS WITH SURFACE HIGH MOVING ACROSS THE AREA. COOLED OFF OVERNIGHT LOWS FOR SATURDAY AND SUNDAY NIGHT FROM PREVIOUS FORECAST...WITH MODELS SHOWING DRIER LOW LEVEL AIR AND LIGHT WINDS. MODELS STILL FLATTEN THE UPPER RIDGE THROUGH FIRST HALF OF NEXT WEEK...HOWEVER NOW DIFFERING IN TRACK OF MAIN WAVE AND RESULTING CONVECTION. GFS NOW HOLDS BETTER UPPER LEVEL ENERGY NORTH OF OUR FA ACROSS NORTH DAKOTA THROUGH TUESDAY...WHILE THE ECMWF KEEPS A STRONGER WAVE/MCS TRACKING FARTHER SOUTH THROUGH SOUTH DAKOTA AND NEBRASKA MONDAY NIGHT. CANADIAN MODEL EVEN FARTHER SOUTH...WITH MCS MOVING THROUGH SOUTHERN NEBRASKA INTO KANSAS. WITH DIVERGENCE IN MODELS...WILL STICK WITH GOING LOW-MID RANGE CHANCE POPS AND HAVE NOT MADE ANY MAJOR CHANGES THROUGH THAT PERIOD AT THIS TIME. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH PERIOD. A WEAK COLD FRONT WILL APPROACH EASTERN SOUTH DAKOTA LATE THIS AFTERNOON CREATING THE POTENTIAL FOR ISOLATED THUNDERSTORMS POTENTIALLY AFFECTING THE KHON TAF SITE. VISIBILITIES COULD FALL INTO THE MVFR CATEGORY WITHIN THE CORE OF ANY CONVECTION THAT DEVELOPS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT FRI JUN 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD DIMINISH TOWARDS SUNSET. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE BY LATE SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 7 SE HERRICK 43.04N 99.09W
06/20/2008 E0.75 INCH GREGORY SD PUBLIC
&&
TRMThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119625, 119630.